Rare Muscle Problem Linked to Statin Use
Aches and Pains Don't Show Up in Normal Tests
WebMD News Archive
Sept. 20, 2002 -- A very small number of the estimated 15 million people who use statins to manage their cholesterol levels may suffer from mysterious muscle aches and pains. New research suggests that a conventional blood test used to monitor statin patients for possible muscle damage is ineffective at spotting some types of muscle-related reactions to the drugs.
Statins, such as Lipitor, Zocor, Mevacor, and Pravachol, are the most frequently prescribed class of drugs in the U.S. and have been credited with significantly reducing deaths due to heart disease. They have also been touted as some of the safest drugs available with relatively few side effects.
While that's still the case for the vast majority of people who take statins, researchers now say a small percentage of these patients may develop potentially disabling muscle weakness caused by the drugs.
Increased incidence of a similar type of muscle-related side effect led to the withdrawal of the popular statin Baycol in 2001. But in that case, doctors were able to easily detect the problem by testing levels of an enzyme called creatine kinase (CK), which is an indicator of muscle damage.
But in a study to be published in the Oct. 1 issue of the Annals of Internal Medicine, researchers found that some statin users may suffer muscle discomfort caused by the drugs while still maintaining normal CK levels.
"Perhaps creatine kinase is not the adequate indicator of muscle toxicity we thought it was," says study author Paul S. Phillips, MD, director of interventional cardiology at Scripps Mercy Hospital in San Diego Phillips presented his findings today at a briefing in Washington, D.C., sponsored by the American Medical Association.
The study looked at 20 patients who complained of muscle pain during statin use. Researchers examined samples of the patients' muscle tissue both while taking the drugs and while taking a placebo. Patients were not told whether they were taking the statin or the placebo.
Although the patients' CK levels remained normal throughout the study, researchers found abnormalities in the muscle tissue that might explain their symptoms. Those abnormalities were found only when the patients were using statins and not when they were on the placebo.
In fact, all of the patients in the study were able to tell when they were taking the statin therapy vs. the placebo because of their symptoms, Phillips says.
Phillips says this is the first convincing evidence of an adverse muscle-related reaction to statins in patients with normal CK levels. He says that finding suggests that the current guidelines, which call for using CK as the only indicator of muscle-related side effects of statin therapy, need to be revised.
In clinical trials, about 5% to 10% of people taking statins or the placebo complained of muscle discomfort and had normal CK levels. Phillips says the majority of those cases may be caused by other problems, but he says physicians should be aware of this rare potential side effect.
Currently, biopsy of the tissue is the only proven method to screen for this condition, but Phillips says he hopes that as researchers learn about it, less invasive and more accurate screening tests may be developed in the future.
Meanwhile, researchers emphasize that patients prescribed statins to manage their heart disease risk should not discontinue use of the drugs without consulting their doctor.